Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Blacksburg, VA

May 24, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 1:11 PM EDT for 4 counties in Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 1:11 PM EDT (17:11 UTC)
Expired
May 24, 2011, 2:05 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Raleigh/Durham radar (KRAX), 129 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:30 PM EDTTSTM WND DMGNathalie, VAMANY TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:00 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS51 KRNK 241711
SVRRNK
VAC031-037-083-143-241815-
/O.NEW.KRNK.SV.W.0174.110524T1711Z-110524T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 215 PM EDT.

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BROOKNEAL TO NATHALIE TO
  INGRAM...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATHALIE...
  INGRAM...
  CRYSTAL HILL...
  MT LAUREL...
  CLOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3668 7863 3663 7855
      3669 7865 3669 7867 3667 7870 3659 7872
      3677 7933 3693 7906 3712 7907 3706 7859
      3702 7845
TIME...MOT...LOC 1711Z 285DEG 36KT 3701 7894 3691 7893
          3674 7920

$$

WP
2 follow-up statements
969 
WWUS51 KRNK 241746
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT TUE MAY 24 2011

VAC031-143-241756-
/O.CAN.KRNK.SV.W.0174.000000T0000Z-110524T1815Z/
PITTSYLVANIA VA-CAMPBELL VA-
146 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND
EASTERN PITTSYLVANIA COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3668 7863 3663 7855
      3669 7865 3669 7867 3667 7870 3659 7872
      3673 7912 3686 7887 3701 7875 3706 7859
      3702 7845
TIME...MOT...LOC 1746Z 285DEG 36KT 3692 7852 3682 7851
          3667 7883

$$

VAC037-083-241815-
/O.CON.KRNK.SV.W.0174.000000T0000Z-110524T1815Z/
HALIFAX VA-CHARLOTTE VA-
146 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHERN CHARLOTTE AND HALIFAX COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WYLLIESBURG TO SOUTH BOSTON...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF KEYSVILLE TO CHASE CITY TO SOUTH
BOSTON...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRYBURG...
  STAUNTON RIVER STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3668 7863 3663 7855
      3669 7865 3669 7867 3667 7870 3659 7872
      3673 7912 3686 7887 3701 7875 3706 7859
      3702 7845
TIME...MOT...LOC 1746Z 285DEG 36KT 3692 7852 3682 7851
          3667 7883

$$

WP
525 
WWUS51 KRNK 241805
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT TUE MAY 24 2011

VAC037-083-241815-
/O.CAN.KRNK.SV.W.0174.000000T0000Z-110524T1815Z/
HALIFAX VA-CHARLOTTE VA-
205 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLOTTE AND HALIFAX
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3689 7848 3670 7864 3668 7863 3663 7855
      3669 7865 3669 7867 3667 7870 3659 7872
      3673 7912 3686 7887 3701 7875 3706 7859
      3702 7845
TIME...MOT...LOC 1805Z 285DEG 36KT 3687 7829 3677 7828
          3662 7860

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:31 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 24, 10:31 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 AM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE RELECTS CATEGORICAL POPS AROUND AND DOWNSTREAM OF A
THUNDERSTORM COMPLEX CURRENTLY NEAR BLUEFIELD. COORDIATION WITH
SPC YIELDED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE FORECAST AREA. REGION OF GREATEST CONCERN THOUGH WILL BE ACROSS
THE SOUTHERN HALF OF THE REGION. HAVE REFLECT THE THREAT OF HAIL
AND DAMAGING WINDS IN THE WEATHER GRIDS. HAVE ALSO MADE MINOR
TWEAKS THE TEMPERATURE...DEW POINT...SKY COVER AND POP/WX GRIDS INTO
THE MID AFTERNOON.

PREVIOUS DISCUSSUION...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH
FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY
OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE
TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER
THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY.
NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT
SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN
STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN
QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES
LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING
ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN
DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS
OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS
MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN
AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE
HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES
WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW.
AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR
MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE
REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE
HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA
IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH
AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN.
HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS
SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS
THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE
UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER
HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID
AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY
THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB.

AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING
WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN
VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE
MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF
SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES.
THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST
BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF
THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY
FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS
AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO
ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY
IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO
MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL
LIKELY OCCUR IN THE VICINITY OF THE STRONGER
SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY
LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER
SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID
AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION
IN THE CURRENT FORECAST.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 10:35 AM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1035 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 24, 12:02 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             FRIES                   36.72N 80.97W
05/24/2011  E0.88 INCH       CARROLL            VA   PUBLIC

&&

TW
Local storm report, May 24, 12:13 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     GALAX CITY              36.67N 80.92W
05/24/2011                   CITY OF GALAX      VA   PUBLIC

            TREES DOWN NORTH OF TOWN.

&&

TW
Local storm report, May 24, 12:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     6 SE ROCKY MOUNT        36.94N 79.81W
05/24/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN NEAR TOWN OF SONTAG.

&&

TW
Local storm report, May 24, 12:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             PENHOOK                 36.98N 79.63W
05/24/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

TW
Local storm report, May 24, 12:49 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SMITH MOUNTAIN LAKE STA 37.09N 79.59W
05/24/2011                   BEDFORD            VA   LAW ENFORCEMENT

            TREES DOWN SOUTH PART OF LAKE AREA.

&&

TW
Local storm report, May 24, 1:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     DENSE FOG        5 E STUART              36.63N 80.19W
05/24/2011                   PATRICK            VA   LAW ENFORCEMENT

            TREES DOWN IN PATRICK SPRINGS.

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:04 AM EDTSpecial Weather StatementRNKBath56 min
May 24, 2:15 AM EDTSpecial Weather StatementRNKBath60 min
May 24, 9:56 AM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, City of Radford49 min
May 24, 10:25 AM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell50 min
May 24, 10:47 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford43 min
May 24, 11:01 AM EDTSpecial Weather StatementRNKSmyth, Wythe44 min
May 24, 11:27 AM EDTSpecial Weather StatementRNKGrayson, City of Galax48 min
May 24, 11:34 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville56 min
May 24, 11:49 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax41 min
May 24, 12:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Henry, Patrick, City of Galax58 min
May 24, 12:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania36 min
May 24, 12:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania62 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 24, 1:51 PM EDTSpecial Weather StatementRNKHalifax39 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
May 24, 4:02 PM EDTFlash Flood WatchRNKBland, Smyth, Tazewell4 hr
May 24, 4:27 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe59 min
May 24, 4:35 PM EDTAreal Flood AdvisoryRNKTazewell4 hr
May 24, 5:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax61 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
May 24, 5:41 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem49 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville55 min
May 24, 6:20 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax5 hr
May 24, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick53 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 24, 6:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKGrayson, City of Galax50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania52 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.